Alert archive / Oregon / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 17, 2008, 4:14 PM PDT for Jackson County, Klamath County, Oregon. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2008, 4:14 PM PDT (23:14 UTC)
- Expired
- Aug 17, 2008, 5:00 PM PDT
- In force
- 46 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Jackson County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 49 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:45 PM PDT | HAIL 0.88 | 3 E Howard Prairie, OR | FIRE CREW AT NW BALDY BUTTES NEAR OLD BALDY REPORTED NICKEL SIZED HAIL AT T38 R5 SEC8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2915 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMFR 172314 SVRMFR ORC029-035-180000- /O.NEW.KMFR.SV.W.0005.080817T2314Z-080818T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 414 PM PDT SUN AUG 17 2008 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... EAST CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON... * UNTIL 500 PM PDT * AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AS WELL AS WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24 MILES SOUTHEAST OF BUTTE FALLS...OR 23 MILES EAST OF ASHLAND...AND MOVING NORTHWEST AT 28 MPH. THIS STORM WILL BE NEARING THE LAKE OF THE WOODS AND FISH LAKE AREAS BY 430 PM PDT. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUTTE FALLS BY 455 PM PDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR LAKE OF THE WOODS...FISH LAKES OR OTHER LAKES IN THE SKY WILDERNESS AREAS...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 4257 12274 4277 12230 4227 12210 4217 12230 TIME...MOT...LOC 2309Z 145DEG 24KT 4229 12227 $$ SVEN
2 follow-up statements
000 WWUS56 KMFR 172342 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 442 PM PDT SUN AUG 17 2008 ORC029-035-180000- /O.CON.KMFR.SV.W.0005.000000T0000Z-080818T0000Z/ KLAMATH OR-JACKSON OR- 439 PM PDT SUN AUG 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR EAST CENTRAL JACKSON AND WEST CENTRAL KLAMATH COUNTIES... AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF BUTTE FALLS...OR 23 MILES NORTHEAST OF ASHLAND...MOVING NORTH AT 28 MPH. THIS STORM IS LOCATED NEAR HIGHWAY 140 NEAR LAKE OF THE WOODS AT THIS TIME. THE SEVERE THUNDERSTORM WILL BE NEAR... BUTTE FALLS BY 500 PM PDT... HAIL UP TO ONE HALF INCHES IN DIAMETER HAS BEEN REPORTED AT FISH LAKE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4257 12274 4277 12230 4227 12210 4217 12230 TIME...MOT...LOC 2339Z 145DEG 24KT 4245 12243 $$ SVEN
000 WWUS56 KMFR 180001 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 501 PM PDT SUN AUG 17 2008 ORC029-035-180005- /O.EXP.KMFR.SV.W.0005.000000T0000Z-080818T0000Z/ KLAMATH OR-JACKSON OR- 455 PM PDT SUN AUG 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON AND WEST CENTRAL KLAMATH COUNTIES WILL EXPIRE AT 500 PM PDT... THE THUNDERSTORM THAT PRODUCED NICKEL SIZED HAIL ALONG HIGHWAY 140 NEAR THE JACKSON AND KLAMATH COUNTY LINE HAS WEAKENED AS IT CONTINUES TO MOVE TO THE NORTH NORTHWEST AT 25 MPH. BRIEF BUT HEAVY RAIN...HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 40 MPH CAN STILL BE EXPECTED WITH THIS STORM. LAT...LON 4257 12274 4277 12230 4227 12210 4217 12230 TIME...MOT...LOC 2355Z 145DEG 24KT 4254 12251 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:27 PM PDT, 47 minutes earlier.
Area forecast discussion, Aug 17, 3:27 PM PDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PDT SUN AUG 17 2008
.SHORT TERM...THE UPPER LEVEL RIDGE IS BEGINNING TO SHIFT EAST
TODAY WITH A PACIFIC TROUGH APPROACHING THE REGION. THIS TROUGH
BECOMES NEGATIVELY TILTED AS A VORT MAX ROTATES AROUND THE BASE OF
THE TROUGH TOMORROW. MOIST AND UNSTABLE FLOW WILL CONTINUE OVER
THE AREA TONIGHT INTO TOMORROW AS SOUTHERLY FLOW CONTINUES. ALSO A
COUPLE SHORTWAVES MOVE INTO THE AREA WILL SUPPORT CONVECTION.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING OVER THE AREA. THE NAM AND GFS SHOW THE AREA UNDER
DIFFLUENCE ALOFT WITH A COUPLE SHORTWAVES MOVING OVER THE
REGION. THE FIRST VORT MAX IS MOVING THROUGH THE AREA DURING THE
DAYTIME AND EVENING HOURS TODAY...THEN A SECOND SHORTWAVE MOVES UP
FROM THE SOUTH LATE TONIGHT INTO TOMORROW MORNING. THESE
SHORTWAVES COMBINED WITH GOOD MOISTURE AND INSTABILITY WILL BRING
A CONTINUED CHANCE FOR THUNDERSTORMS OVERNIGHT INTO MONDAY
MORNING. THERE IS UNCERTAINTY IN THE FORECAST REGARDING HOW MUCH
THUNDERSTORM ACTIVITY WE WILL SEE OVERNIGHT INTO MONDAY MORNING.
BOTH NAM AND GFS SHOW A GOOD SHORTWAVE MOVING INTO THE AREA LATE
TONIGHT INTO MONDAY. BOTH MODELS SHOW INSTABILITY FROM THE
CASCADES EASTWARD...AND THE NAM ALSO INDICATES INSTABILITY OVER
PORTION SO OF THE WEST SIDE.
AS THE NEGATIVELY TILTED TROUGH MOVES INLAND ON MONDAY...WILL SEE
SIGNIFICANT COOLING OVER THE AREA. SHOWERS ARE POSSIBLE ESPECIALLY
ALONG THE COAST AND OVER HIGHER TERRAIN ON THE WEST SIDE. ALSO
WITH THE SHORTWAVE ACTIVITY AND THE LINGERING INSTABILITY OVER
INLAND PORTIONS OF THE AREA ON MONDAY...EXPECT A CHANCE FOR
ISOLATED THUNDERSTORMS MONDAY MORNING AND AFTERNOON. THEN AS FLOW
TRANSITIONS TO MORE SOUTHWESTERLY WITH INCREASING
STABILITY...EXPECT ONLY A SLIGHT CHANCE FOR SHOWERS MONDAY EVENING
AND NIGHT. ALSO EXPECT WINDS TO INCREASE MONDAY AFTERNOON AND
EVENING AS THE TROUGH MOVES INLAND. THIS SHOULD CLEAR THE SMOKE
OUT OF THE WESTSIDE LOCATIONS IN SOUTHWEST OREGON.
THEN...ON TUESDAY THE UPPER TROUGH REMAINS OVER THE AREA AND A
PACIFIC LOW IN THE GULF OF ALASKA IS BRINGING A STRONG COLD FRONT
TOWARDS THE COAST. THIS FRONT IS EXPECTED TO MOVE INLAND LATE
TUESDAY INTO WEDNESDAY AND MOST THE AREA WILL SEE A CHANCE FOR
MEASURABLE RAIN.
.LONG TERM...THURSDAY THROUGH THE WEEKEND...BEHIND THE FRONTAL
SYSTEM...ECMWF AND GFS INDICATE A BUILDING RIDGE PATTERN WITH
DRYING AND WARMING CONDITIONS,
&&
.AVIATION...COAST..ISOALTED MVFR CIGS WILL CONTINUE THIS
AFTERNOON AND EVENING...BECOMING WIDESPREAD MVFR CIGS AND VIS WITH
LOCAL IFR CONDITIONS LATE TONIGHT INTO MONDAY MORNING. INLAND...EXPECT
MAINLY VFR CONDITIONS WITH ISOLATED MVFR CIGS IN THUNDERSTORMS
THIS AFTERNOON THROUGH EARLY TOMORROW MORNING. ALSO AS MARINE
STRATUS SPREADS INLAND INTO THE COASTAL VALLEYS AND UMPQUA VALLEY
EXPECT AREAS OF MVFR CIGS TO DEVELOP LATE TONIGHT THROUGH MONDAY
MORNING. LOCAL MVFR VISIBILITIES IN SMOKE WILL CONTINUE WEST OF THE
CASCADES THROUGH TONIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ616-ORZ621-
ORZ622.
RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ617-ORZ623-ORZ624-
ORZ625.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
VVHazardous weather outlook, Aug 17, 12:04 PM PDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1204 PM PDT SUN AUG 17 2008 ORZ025-027>031-180600- EASTERN DOUGLAS COUNTY FOOTHILLS-SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 1204 PM PDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR SCATTERED THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 5 AM PDT MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ023-026-180600- CENTRAL DOUGLAS COUNTY-JACKSON COUNTY- 1204 PM PDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR SCATTERED THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ080>085-ORZ024-180600- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- 1204 PM PDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA AND SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WOODHEAD
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:25 PM PDT | Fire Weather Watch | MFR | Douglas, Harney, Jackson, Klamath, Lake, Lane | 10 hr |
| Aug 17, 5:20 AM PDT | Red Flag Warning | MFR | Coos, Douglas, Harney, Jackson, Josephine, Klamath and 2 more | 18 hr |
| Aug 17, 11:50 AM PDT | Marine Weather Statement | MFR | 70 min | |
| Aug 17, 3:51 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 24 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.